Hail, Marion
- When
- March 28, 8:07 AM CST to 8:08 AM CST
- Where
- Marion County, 2.82 mi S of Durham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.440, -97.230
An isolated marginally severe thunderstorm visited Marion County in the morning on the 28th. The thunderstorm produced 1 inch hail in Northwest Marion County 3 miles south of Durham.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated marginally severe thunderstorm visited Marion County in the morning on the 28th. The thunderstorm produced 1 inch hail in Northwest Marion County 3 miles south of Durham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 28, 6:01 AM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 701 AM CDT Thu Mar 28 2019 .SHORT TERM...(Today through Saturday night) Issued at 400 AM CDT Thu Mar 28 2019 Forecast Highlight: A Wet End To The Work-Week. Cold front that has been one topic the past 3-4 days has ventured into Northwest KS early this morning. Moisture not as profound as was depicted the past 3 days/nights & when coupled with feeble mid level dynamics the convection that had been anticipated primarily west of I-135 has hardly materialized. The front should make slow SE progress today & tonight then decelerate, & perhaps even stall, as it ventures into Southeast KS Fri morning. There had been some potential for strong & perhaps even a few severe thunderstorms in Southeast KS on Fri as with the front stalling there might've been ample destabilization over far Southeast KS Fri afternoon. SPC has assigned a "Slight Risk" to generally the NE fourth of OK so the potential for a few strong/severe thunderstorms occurring across the far SE section of the KICT CWA may still exist, but forecast soundings show a very moist, if not saturated airmass thru ~5,000 ft trapped beneath a respectable cap. As such, thunderstorms that do develop on Fri should behave. A strong upper-deck wave that is associated with a very intense cyclone centered over Hudson Bay will surge SE across the Manitoba/Ontario border Fri night which would kick the cold front into Southern MO & Northeast OK Fri night. The result would be fairly widespread stratiform rains, especially across Southeast KS where the rains may get heavy. The rain should end around midday Sat as by this time, the front will have pushed across the Mid & Lower MS Valley. .LONG TERM...(Sunday through Wednesday) Issued at 400 AM CDT Thu Mar 28 2019 With fairly strong high pressure pushing into KS the coldest weather since early March will arrive Sun morning. The high will shift quickly E across the Ohio Valley so the cold weather would be short-lived. Mon-Wed should be quiet. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 700 AM CDT Thu Mar 28 2019 Expect deteriorating aviation conditions today, as a cold front currently located over central KS slowly sinks across the area this afternoon into this evening. For the morning hours, elevated SHRA/TSRA have developed over portions of central and south central KS, so will go with a VCTS for the KICT and KSLN taf sites. As the afternoon into the evening progresses, the front will sag south into south central KS, with cigs dropping to MVFR and eventually IFR for central KS and eventually southern KS. Expect post frontal showers and some embedded thunderstorms to increase for late this afternoon into this evening, so will go with prevailing SHRA and some VCTS for most locations. Ketcham && .FIRE WEATHER... Issued at 400 AM CDT Thu Mar 28 2019 The predominantly rainy period will keep fire danger concerns to a minimum. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 51 57 37 / 40 60 60 50 Hutchinson 73 47 51 36 / 40 70 60 50 Newton 73 49 52 35 / 50 70 60 50 ElDorado 74 53 58 37 / 50 60 70 50 Winfield-KWLD 78 57 64 39 / 30 40 60 50 Russell 60 40 44 33 / 40 60 70 60 Great Bend 66 42 46 34 / 40 70 60 60 Salina 66 44 47 36 / 50 70 70 60 McPherson 72 46 49 36 / 50 70 60 50 Coffeyville 76 59 66 43 / 30 40 60 80 Chanute 74 57 64 40 / 40 50 80 80 Iola 74 56 62 39 / 40 60 80 80 Parsons-KPPF 76 58 65 42 / 30 40 70 90 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...Ketcham FIRE WEATHER...EPS
Hazardous Weather Outlook National Weather Service Wichita KS 450 AM CDT Thu Mar 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 450 AM CDT Thu Mar 28 2019 This Hazardous Weather Outlook is for most of Central, South-Central and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will spread from Nebraska into Kansas today and will greatly increase tonight as a cold front pushes southeast across Kansas this afternoon and tonight. A few of the thunderstorms may produce half inch diameter hail and 40 to 50 mph winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms embedded amongst widespread rains remain possible Friday and Friday Night. The best chances for thunderstorms producing hail as large as nickels should be confined to Southeast Kansas Friday afternoon and evening. A mixture of light rain and light snow remains possible in Central Kansas from late Friday night until Saturday morning with minimal accumulation resulting. Late Saturday night and early Sunday morning, temperatures that'll plunge into the mid and upper 20s will cause a hard freeze in most areas. Frost and freeze products may be required from late Saturday night to early Sunday morning. A Very High Grassland Fire Danger is possible in a few areas Tuesday afternoon and most areas Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
758 AM CDT THU MAR 28 2019
KSZ051-052-281400-
McPherson KS-Marion KS-
758 AM CDT THU MAR 28 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
* Until 900 AM CDT.
* At 756 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Moundridge...moving northeast
at 25 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Hillsboro, Moundridge, Canton, Goessel, Lehigh and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3854 9719 3824 9719 3817 9737 3817 9765
3828 9774
TIME...MOT...LOC 1257Z 238DEG 23KT 3821 9760
KETCHAMSpecial Weather Statement National Weather Service Wichita KS 835 AM CDT THU MAR 28 2019 KSZ068-069-083-281400- Butler KS-Harvey KS-Sedgwick KS- 835 AM CDT THU MAR 28 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... Southeastern Harvey County in south central Kansas... Northeastern Sedgwick County in south central Kansas... * Until 900 AM CDT. * At 833 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Sedgwick...moving northeast at 30 mph. Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Newton, Park City, Valley Center, Sedgwick, Whitewater, Potwin, Elbing and Newton Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3794 9747 3812 9718 3794 9699 3782 9735 TIME...MOT...LOC 1334Z 237DEG 25KT 3793 9734 VAUGHAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 AM CDT THU MAR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM HAIL 1 NNW DURHAM 38.50N 97.23W
03/28/2019 E0.88 INCH MARION KS TRAINED SPOTTER
&&
TVAUGHANSpecial Weather Statement
National Weather Service Wichita KS
850 AM CDT THU MAR 28 2019
KSZ092-281415-
Sumner KS-
850 AM CDT THU MAR 28 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Sumner County in south central Kansas...
* Until 915 AM CDT.
* At 846 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Argonia, or 7 miles south of
Conway Springs...moving east at 20 mph.
Hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Wellington, Conway Springs, Argonia, Mayfield and Milan.
LAT...LON 3718 9775 3730 9780 3737 9780 3748 9763
3748 9751 3724 9735
TIME...MOT...LOC 1349Z 259DEG 19KT 3729 9767
VAUGHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT THU MAR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM HAIL HILLSBORO 38.35N 97.20W
03/28/2019 E0.50 INCH Marion KS TRAINED SPOTTER
&&
TVAUGHANSpecial Weather Statement National Weather Service Wichita KS 856 AM CDT THU MAR 28 2019 KSZ052-068-069-281430- Butler KS-Harvey KS-Marion KS- 856 AM CDT THU MAR 28 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... Northeastern Harvey County in south central Kansas... Southern Marion County in central Kansas... * Until 930 AM CDT. * At 855 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Walton, or 6 miles northeast of North Newton...moving east at 30 mph. Hail up to the size of nickels will be possible with this storm. * Locations impacted include... Peabody, Walton, Elbing, Burns and Newton Airport. LAT...LON 3797 9726 3818 9736 3832 9700 3802 9685 TIME...MOT...LOC 1356Z 253DEG 26KT 3812 9725 VAUGHAN
The Wichita radar (KICT), 89 km away, was scanning. The volume nearest the first event began at 14:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805218.